Alert archive / Wisconsin / Gale Watches in 2021

Gale Watch 4, NWS Milwaukee, WI

March 1, 2021

NWS Milwaukee, WI issued this gale watch at Mar 1, 2021, 3:03 AM CST. It took effect at Mar 2, 2021, 8:00 AM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 1, 2021, 3:03 AM CST (09:03 UTC)
In effect from
Mar 2, 2021, 8:00 AM CST
Expired
Mar 1, 2021, 1:42 PM CST
In force
Issued by
NWS Milwaukee, WI

The text

As transmitted.

850 
WHUS73 KMKX 010903
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
303 AM CST Mon Mar 1 2021

LMZ261-362-364-366-563-565-567-868-011715-
/O.NEW.KMKX.GL.A.0004.210302T1400Z-210303T0200Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
303 AM CST Mon Mar 1 2021

...GALE WATCH IN EFFECT FROM TUESDAY MORNING THROUGH TUESDAY
EVENING...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and 
  waves 8 to 14 ft possible.

* WHERE...Northern Open Waters of Lake Michigan.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
DDV
2 follow-up statements
256 
WHUS73 KMKX 011425
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
825 AM CST Mon Mar 1 2021

LMZ261-362-364-366-563-565-567-868-012230-
/O.CON.KMKX.GL.A.0004.210302T1400Z-210303T0200Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
825 AM CST Mon Mar 1 2021

...GALE WATCH REMAINS IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and 
  waves 8 to 14 ft possible.

* WHERE...Northern Open Waters of Lake Michigan.

* WHEN...From Tuesday morning through Tuesday evening.

* IMPACTS...Strong winds can cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should consider altering plans to avoid possible
hazardous conditions.  Remain in port, seek safe harbor, alter
course, and/or secure the vessel for severe wind and waves.

&&

$$
059 
WHUS73 KMKX 011942
MWWMKX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Milwaukee/Sullivan WI
142 PM CST Mon Mar 1 2021

LMZ261-362-364-366-563-565-567-868-020345-
/O.UPG.KMKX.GL.A.0004.210302T1400Z-210303T0200Z/
/O.NEW.KMKX.GL.W.0006.210302T1400Z-210303T0200Z/
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
142 PM CST Mon Mar 1 2021

...GALE WARNING IN EFFECT FROM 8 AM TO 8 PM CST TUESDAY...

* WHAT...Southwest winds 25 to 35 kt with gusts up to 45 kt and 
  waves 8 to 13 ft expected.

* WHERE...Northern Open Waters of Lake Michigan.

* WHEN...From 8 AM to 8 PM CST Tuesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

LMZ643>646-020345-
/O.NEW.KMKX.SC.Y.0020.210302T1400Z-210303T0400Z/
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
142 PM CST Mon Mar 1 2021

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 10 PM CST
TUESDAY...

* WHAT...Southwest winds 15 to 20 kt with gusts up to 25 kt 
  expected.

* WHERE...Nearshore Waters from Sheboygan to Winthrop Harbor IL.

* WHEN...From 8 AM to 10 PM CST Tuesday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale watch went out at Feb 28, 9:38 PM CST, 5 hours 25 minutes earlier.

Area forecast discussion, Feb 28, 9:38 PM CST, 5 hours 25 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
938 PM CST Sun Feb 28 2021

.UPDATE...
(Issued 938 PM CST Sun Feb 28 2021)

Clouds for the most part have cleared the area this evening. Still
have a patches of low clouds hanging on in the strong NW flow.
Looking further back to the W/NW we can see the shortwave in water
vapor that will round the base of the broad trough tonight into
Monday morning. This feature will be starved for moisture and
latest hires models have shown a decreasing trend in QPF and radar
forecasts as the wave approaches southern WI. Not expecting much
in the way for snow as the system moves through other than brief
light snow/flurries. Main timing still looks to be from sunrise
through late morning. Highs stay on the colder side compared to
the past few days with values in the 20s to lower 30s.

Stumpf

&&

.SHORT TERM...
(Issued 245 PM CST Sun Feb 28 2021)

Tonight through Tuesday:

With the front have come through we will continue to see breezy
winds on the backside of this system coming through. The enhanced
PGF, especially this afternoon into the early evening should bring
some gusts approaching 35 mph at times. However we do expect as
this system quickly pushes out that winds will die down and
clearer skies will return for a brief period overnight.

Into Monday morning the region will see weakening high pressure
drifting southeast across Wisconsin. However ahead of this system
we will see some decent moisture and associated forcing, primarily
in the mid levels which will likely bring some precip to the
region. Forcing looks to be complementary from an upper level
trough and associated PVA though in addition to WAA and
frontogenesis. There is still some uncertainty with this however,
as the upper levels will be losing moisture quickly. While the
mid levels will still have some moisture they too will dry out
some as it pushes southeast ahead of the surface high. Ultimately
this may bring some accumulating snow, primarily to the
northwestern parts of the CWA, but should amount to no more than a
half inch.

Otherwise the rest of the day Monday should be fairly quiet with
high pressure moving overhead for the rest of the day. On Tuesday
south to southwest winds will increase with a tightening pressure
gradient. Otherwise quiet as a dry front will push through the
region in the evening.

Kuroski

&&

.LONG TERM...
(Issued 245 PM CST Sun Feb 28 2021)

Tuesday night and Wednesday:

A quiet period is expected as a weak cold front exits southern
Wisconsin Tuesday night. With lighter boundary layer winds in its
wake, patchy fog may be able to develop and linger into Wednesday
morning.

The more zonal flow on Tuesday transitions to more west to
northwest for Wednesday, resulting in slightly cooler low level
air settling into southern WI, but pending sunshine returning,
daytime temperatures on Wednesday should return to mild levels for
early March. The latest NAM is showing low clouds lingering much
of the day across southern WI, while the GFS is drier in the low
levels. With increasing weak subsidence, wl remain more optimistic
and trend toward at least partial sunshine for Wednesday.

Wednesday Night through Sunday:

Amplifying upstream high pressure will result in the steering
winds turning more northwesterly to finish off the work week.
However no significant cold push will accompany the change in wind
direction. The drier northwest steering winds will divert any
weather system away from the western Great Lakes through the
weekend. Temperatures will remain near or slightly above seasonal
normal for early March, continuing the gradual snow melt.

Kavinsky

&&

.AVIATION...
(Issued 938 PM CST Sun Feb 28 2021)

VFR cigs have returned as one system exits but another one will be
quick on it's heels and move through southern Wisconsin from
10-18z Monday. Winds switch to the SW ahead of the incoming system
and some scattered MVFR cigs are expected to spread from NW to SE.
Light snow will accompany these clouds but little if any snow will
accumulate. Winds change to the NW behind this system and decrease
and as drier air moves in expect cigs to return to VFR by Monday
afternoon and evening.

Stumpf

&&

.MARINE...
(Issued 245 PM CST Sun Feb 28 2021)

Winds will increase tonight over the lake as low pressure of 29.5
inches pushes northeast into Ontario. Winds are currently expected
to reach gale force thus we have a Gale Warning in effect from 23z
until 6z tonight. Strongest winds will be over the northern parts
of the lake. In addition we have a Small Craft in effect now
through 6z tonight.

Light northwest winds Monday will turn to the southwest as low
pressure of 29.5 inches drifts east southeast across central
Canada. This will increase the pressure gradient over the Lake
Tuesday with Gales expected Tuesday afternoon and evening. Winds
will die down overnight following the passage of a dry cold front
turning winds to the northwest and winds are then expected to
remain light the rest of the week.

Kuroski

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Gale Warning...LMZ080-LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-LMZ671-LMZ673-
     LMZ675-LMZ777-LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-
     LMZ878 until midnight Monday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 28, 10:08 PM CST, 4 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
1008 PM CST Sun Feb 28 2021

WIZ046-047-051-052-056>060-062>072-020415-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
1008 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for portions of east
central Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-020415-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
1008 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Gale Warning for the nearshore waters from Port Washington to
Sheboygan remains in effect until midnight tonight. Occasional
gusts to 35 knots are expected.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

Winds are likely to reach Small Craft advisory levels again on
Tuesday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-020415-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
1008 PM CST Sun Feb 28 2021

This Hazardous Weather Outlook is for the open waters of Lake Michigan.

.DAY ONE...Tonight

Gusty west to northwest winds will gradually subside this evening
and drop below gale force by midnight. A Gale Warning remains in
effect through midnight for the northern two thirds of Lake
Michigan open waters.

.DAYS TWO THROUGH SEVEN...Monday through Sunday

South to southwest winds may reach gale force levels again on
Tuesday, mainly across the northern Lake Michigan open waters.

www.weather.gov/mkx

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 1:42 PM CSTGale WarningMKX30 hr
Mar 1, 1:42 PM CSTSmall Craft AdvisoryMKX32 hr

Nearby

Gale Watches in Wisconsin, 2021Every gale watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.